I don’t know why, but a while back I must have been feelin a little more energetic and decided it was time to get off the Prozac. I have been taking 10 mg daily for maybe a decade. And I saw all of sudden I was getting a huge mass of reading material with my prescription refills. So I read some of it and didn’t like what I saw. And I saw stuff on the web, as well as from my medical plan, suggesting old people like myself should probably think about getting off the junk.
So I had been thinking about it some time. But I kept putting it off because maybe two years ago I did drop one of the 10mg a day. I dropped the Friday pill in my medbox. And I felt pretty damn bad. Not at first. The first four weeks seemed ok sort of. And then in weeks five and six things got bad. My wife remembers I was agitated and ready to fly off the handle at the drop of a hat. I remember it having been really hard. So I procrastinated.
And now here it is in the middle of a depressing and anxiety producing pandemic, and I think, if I don’t do this soon, I will never do it. So last Tuesday. I stopped taking the 10mg. And-wham!-two days into the process and I feel symptoms of withdrawal. Increased fatigue. Increased brain fog. Tighter muscles. Disturbed sleep. And mostly strangely, according to my Fitbit, an abrupt increase in the amount of dreaming. I don’t remember the dreams, but they are so intense I feel like I am not sleeping at all.
I was taken by surprise. I thought the symptoms wouldn’t appear so forcefully for a couple of weeks at least. That’s one of the traits of Prozac. It takes a long time to leave the system and a while then before you start feeling withdrawal. But this time: wham. Last time when I dropped 10 mg, I was pretty deep in benzo withdrawal. So maybe the one withdrawal masked the other.
Who knows? But I am disturbed by this development. I may decide to go back to taking my Tuesday 10mg. Or I may just drop 5mg instead of ten. I ordered and got Prozac pills that I can cut in half. We will see.